Texas, 2008

Hail and Damaging Winds in Texas, June 21, 2008

June 21, 2008 · NWS EWX · 4 events in 2 counties and zones

A warm and humid atmosphere combined with a weakening upper ridge to allow scattered thunderstorms to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A warm and humid atmosphere combined with a weakening upper ridge to allow scattered thunderstorms to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 21, 11:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 21, 11:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT SAT JUN 21 2008

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS.
SCATTERED MID AND HIGH LEVEL CLOUDS ARE ACROSS THE REGION THIS
AFTERNOON. THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
TO DEVELOP THIS AFTERNOON ACROSS SOUTH CENTRAL TEXAS...THUS HAVE
INCLUDED VCTS/CB IN THE TAF FORECAST BEGINNING AT 20-21Z.

&&

.PREV DISCUSSION... /ISSUED 1103 AM CDT SAT JUN 21 2008/

UPDATE...
LATE MORNING TEMPERATURES RUNNING A CATEGORY WARMER THAN GRIDS
SHOWED, SO HAVE RAISED AFTERNOON TEMPERATURES ACCORDINGLY.
OTHERWISE, ONGOING SOUTH CENTRAL TEXAS FORECASTS ON TRACK WITH
ONLY MINOR ADJUSTMENTS TO THE REMAINDER OF THE SENSIBLE WEATHER
GRID TRENDS FOR THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 649 AM CDT SAT JUN 21 2008/

AVIATION...
VFR THIS MORNING WITH SCT CLOUDS ABOVE 10 THSD FT BECOMING
5 THSD TO 10 THSD SCT WITH INCREASING CLOUDINESS ABOVE 10
THSD FT AFTER 18Z.  WDLY SCT SHRA AND TSRA ARE EXPECTED TO
FORM IN THE AFTERNOON THROUGH THE EVENING...WITH CIGS AROUND
3 THSD TO 5 THSD BKN TO OVC. SOME OF THE TSRA COULD POTENTIALLY
BRING BRIEF WIND GUSTS OF 25 TO 35 KNOTS. AFTER 06Z TONIGHT...
8 THSD SCT WITH SCT TO BKN CLOUDS ABOVE 10 THSD FT...AND
LIGHT EAST TO NORTHEAST WINDS ARE EXPECTED.

PREV DISCUSSION... /ISSUED 434 AM CDT SAT JUN 21 2008/

DISCUSSION...
NW FLOW PATTERN ALOFT WILL BRING ANOTHER CHANCE OF RAIN FOR MUCH
OF THE AREA TODAY INTO SUNDAY MORNING AIDED BY A SURFACE RIDGE
SPILLING IN FROM NORTH TX. A WEAK FRONTAL FEATURE IN THE DFW AREA
IS ALREADY GENERATING A FEW THUNDERSTORMS, BUT SATELLITE WV
IMAGERY AND RADAR DERIVED WINDS INDICATE A POCKET OF DRY AIR OVER
CENTRAL TX SOUTH OF THIS FEATURE. MODEL TRENDS WERE SLIGHTLY MORE
AGRESSIVE OVER THE PAST COUPLE RUNS INDICATING THIS DRIER AIR MAY
AFFECT THE RAIN CHANCES TODAY. THUS AM EXPECTING MOST FOLKS TO SEE
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING, BUT WILL STAY CLOSE TO THE CONSERVATE POPS. THE
DRIER AIR COULD ALSO SUPPORT STRONG WINDS FROM THE STORMS, BUT
MOST CONVECTION IS EXPECTED LATE IN THE EVENING INTO THE OVERNIGHT
HOURS.

A HOT AND DRY PATTERN IS EXPECTED TO RESUME FROM THE SETTLING
SURFACE RIDGE BY SUNDAY AFTERNOON AND A MID LEVEL RIDGE IS
EXPECTED TO HOLD OFF ADDITIONAL NW FLOW ACTIVITY MONDAY. BY
TUESDAY, A WEAK SHEAR AXIS IS EXPECTED TO DEVELOP WHICH COULD
BRING A MORE PROMISING RAIN EVENT HOWEVER, THE FEATURE IS POORLY
AGREED UPON BY MODELS, AND THE QPF FROM MODELS CONTINUES TO SHOW
LOW AMOUNTS. THIS FEATURE MAY BE COMPLICATED BY THE DEVELOPMENT OF
A TROPICAL WAVE OVER THE WESTERN GULF AS DEPICTED BY THE 00Z
NAM/18Z DGEX. THUS WILL AGAIN STAY CONSERVATIVE WITH POPS. THE
WEAKENED RIDGE ALOFT WILL MAKE FOR A VAGUE FORECAST IN THE
EXTENDED WITH CONTINUED HOT DAYS AND SLIGHT CHANCE DIURNAL POPS
MAINLY OVER THE COASTAL PRAIRIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              97  71  97  71  95 /  20  30  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  96  68  96  67  96 /  20  30  10  -   -
DEL RIO INTL AIRPORT          100  75  98  74  99 /  10  20  20  -   -
SAN ANTONIO INTL AIRPORT       97  73  96  72  95 /  10  30  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/03
Hazardous weather outlook, Jun 21, 5:20 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 AM CDT SAT JUN 21 2008

TXZ171>173-183>194-202>209-217>225-228-221100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
620 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
BRIEF STRONG WIND GUSTS ARE POSSIBLE FROM WIDELY SCATTERED
AFTERNOON TO EVENING THUNDERSTORMS.  NO HAZARDOUS WEATHER
IS EXPECTED LATE TONIGHT OR TOWARD THE EARLY MORNING ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED AFTERNOON TO EARLY EVENING SHOWERS OR THUNDERSTORMS
ARE POSSIBLE OVER THE EAST PART OF SOUTH CENTRAL TEXAS ON
TUESDAY AND WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Austin/San Antonio radar (KEWX), 63 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Travis

When
June 21, 1:00 PM CST
Where
Travis County, 1.68 mi E of Vinson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.216, -97.752

Power lines and power poles were reported down in portions of South Austin near the Interstate 35 and Highway 71 interchange.

Hail, Travis

When
June 21, 3:55 PM CST
Where
Travis County, 1.19 mi E of Sprinkle
Measured
2 in hail
Reported by
Public
Coordinates
30.350, -97.610

Hail fell for nearly 20 minutes. Fences were also reported down in the neighborhood.

Hail, Travis

When
June 21, 4:10 PM CST
Where
Travis County, 2.16 mi NNW of Manor
Measured
0.88 in hail
Reported by
Public
Coordinates
30.360, -97.560

Public reported nickel size hail at the Shadowglen golf course.

Thunderstorm Wind, Medina

When
June 21, 4:42 PM CST
Where
Medina County, 0.92 mi NW of Hondo
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -99.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96272, 96268, 96270, 96271.